Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 131, NWS Tucson, AZ

August 27, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 27, 2022, 11:07 AM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 11:07 AM MST (18:07 UTC)
Expired
Aug 27, 2022, 1:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS55 KTWC 271807
FFWTWC
AZC003-272030-
/O.NEW.KTWC.FF.W.0131.220827T1807Z-220827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1107 AM MST Sat Aug 27 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 130 PM MST.

* At 1107 AM MST, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. The Ash Canyon rain gauge has 
  recorded 1.07 inches in 30 minutes. Additional rainfall amounts up 
  to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Ash Canyon, Southern Hereford, Coronado National Memorial.

This includes the following streams and drainages...
  San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3140 11030 3140 11024 3138 11018 3135 11017
      3135 11020 3134 11024 3135 11028 3135 11029
      3136 11030

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
682 
WGUS75 KTWC 271902
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1202 PM MST Sat Aug 27 2022

AZC003-272030-
/O.CON.KTWC.FF.W.0131.000000T0000Z-220827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1202 PM MST Sat Aug 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN COCHISE COUNTY...

At 1202 PM MST, gauge reports indicated thunderstorms producing 
heavy rain across the warned area. The Ash Canyon rain gauge has 
recorded 1.18 inches. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Ash Canyon, Southern Hereford, Coronado National Memorial.

This includes the following streams and drainages...
  San Pedro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3140 11030 3140 11024 3138 11018 3135 11017
      3135 11020 3134 11024 3135 11028 3135 11029
      3136 11030

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
729 
WGUS75 KTWC 272025
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
125 PM MST Sat Aug 27 2022

AZC003-272035-
/O.EXP.KTWC.FF.W.0131.000000T0000Z-220827T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
125 PM MST Sat Aug 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3140 11030 3140 11024 3138 11018 3135 11017
      3135 11020 3134 11024 3135 11028 3135 11029
      3136 11030

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:24 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 27, 9:24 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
924 AM MST Sat Aug 27 2022

.SYNOPSIS...A daily chance of thunderstorms will continue through
Sunday. Some drying is expected early next week with fewer storms
as a result. High pressure will bring hotter temperatures by the
middle of next week.

&&

.DISCUSSION...Still looking at isolated to scattered showers and
thunderstorms again today as depicted by the latest high resolution
models even though a drier flow pattern was evolving. Further drying
and a subsequent decrease in rain chances can be anticipated
tomorrow into next week. No updates to the current forecast will be
necessary this morning. Please refer to the previous discussion
section in this product for more details.

&&

.AVIATION...Valid through 28/18Z.
SCT-BKN 100-150 with isolated SHRA/TSRA. Increasing to scattered
thunderstorms again this afternoon and evening. Stronger storms
could produce decreased visibilities in heavy rain, gusts in excess
of 40 kts, and BKN-OVC clouds at 4k-6k ft AGL. Aviation not updated
for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of scattered showers and thunderstorms
will continue through most of the weekend with a downward trend
early next week. Primary threats will be strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and favor a west to northwest direction each
day through early next week.

&&

.PREV DISCUSSION.../Issued at 235 AM MST Sat Aug 27/ Isolated
showers and thunderstorms continue early this morning, with a line
of moderate storms in southwest and south central Pinal county
pushing slowly south. Surface dewpoints are still monsoony, hanging
around the lower to middle 60s. The 00Z KTWC sounding measure
precipitable water near a seasonable 1.5 inches, with GOES TPW
values ranging from 1.65 inches west to 1.25 inches east. As per
latest ensemble/meso output we should have no problem with mid day
initiation in most of our sky islands and mountain ranges. Vigorous
outflows should help push up some valley storms by early to mid
afternoon.

As the remnant high reconsolidates to our south and broad
troughiness develops across the region, the resulting westerly flow
at most levels will start to eat away at some of the moisture in
place. Once PW values widely drop below 1.4 inches early in the new
week, we'll see storm coverage diminish with little more than
daytime heating to support storm development (often limits most
storms to higher terrain with a solid diurnal trend in the absence
of other forcing).

As high pressure rebuilds through the Great Basin to our northwest
and north, our storm level flow will veer northeasterly/easterly,
with sufficient moisture for strong outflow off the Mogollon Rim the
second half of the new week as we welcome the last month of
thunderstorm season. That's assuming we don't see too much continued
drying wrapping around the high from the north.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:08 PM MSTSpecial Weather StatementTWCPinal22 min
Aug 27, 12:04 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 27, 12:50 AM MSTSpecial Weather StatementTWCPinal40 min
Aug 27, 1:33 AM MSTSpecial Weather StatementTWCPinal57 min
Aug 27, 2:33 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 27, 11:56 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 27, 12:45 PM MSTAreal Flood AdvisoryTWCPima60 min
Aug 27, 1:17 PM MSTSpecial Weather StatementTWC43 min
Aug 27, 1:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 27, 2:18 PM MSTSpecial Weather StatementTWCPima42 min
Aug 27, 2:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 27, 2:44 PM MSTAreal Flood AdvisoryTWCSanta Cruz61 min
Aug 27, 2:55 PM MSTSpecial Weather StatementTWCPima35 min
Aug 27, 3:56 PM MSTSpecial Weather StatementTWC34 min
Aug 27, 4:11 PM MSTSpecial Weather StatementTWC34 min
Aug 27, 4:48 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.